Flood, Charlotte
- When
- March 29, 5:58 AM EST to March 30, 6:00 AM EST
- Where
- Charlotte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.833, -77.267
Moderate to heavy overrunning rain spread northeast acoss southwest Virginia and Northwest North Carolina during the 28th. 5 inches and resulted in minor flooding along portions of the Dan and Roanoke rivers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Moderate to heavy overrunning rain spread northeast acoss southwest Virginia and Northwest North Carolina during the 28th. In southeast upslope areas right along the Blue Ridge mountains in southwest Virginia, rainfall amounts ranged from 2.0 to 2.5 inches and resulted in minor flooding along portions of the Dan and Roanoke rivers. The Dan River at South Boston rose above the 19 feet flood stage after midnight on the 29th and crested at 22.61 feet on the morning of the 30th. The Roanoke River at Randolph rose above 21 feet flood stage around daybreak on the 29th and crest at 22.29 feet on the evening of the 29th. Both rivers return to within their banks on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 3:00 AM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 AM EST TUE MAR 29 2005 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... CLOSED LOW VCNTY OF ACY THIS MORNING IS FCST TO MOVE INTO THE ATLANTIC TODAY. UNTIL IT CLEARS THE AREA EXPECT RESIDUAL CLOUD COVER TO LINGER WITH THREAT OF R- EAST OF HIGHWAY 29 THIS MORNING. THERE WILL ALSO LIKELY BE SOME HIGHER ELEVATION DRIZZLE PER LINGERING MOISTURE IN THE MTNS. BY AFTN ALL AREAS TO SEE IMPROVEMENT WITH CLOUDS DEPARTING AND THICKNESSES SUPPORTING RAPID WARM-UP. WINDY CONDITIONS ARE EXPECTED THIS MORNING PER STRONG FLOW AROUND THE CLOSED LOW. WIND GUSTS OF 45-55 MPH LIKELY IN THE HIGHER ELEVATIONS...ESP TRN ABOVE 3000 FEET. WILL EXTEND WIND ADVISORY UNTIL 9AM...BUT THINK STRONGEST WINDS WILL OCCUR BETWN NOW AND DAYBREAK. ONCE THE CYCLONE MOVES AWAY FROM THE COAST EXPECT WINDS TO DIMINISH. A COUPLE FINE DAYS SHAPING UP FOR MID WEEK. CURRENT THINKING IS THAT TEMPS WILL RUN A FEW DEG ABOVE SEASONAL... A WELCOME CHANGE FROM THE COOL WET EASTER WEEKEND. HOPEFULLY WE CAN DRY OUT A BIT B4 THE NEXT SYSTEM ROLLS IN HERE FOR THE END OF THE WEEK. && .LONG TERM (THURSDAY THROUGH MONDAY)... COLD FRONT SHOULD BE JUST OFF TO THE WEST OF THE FORECAST AREA ON THURSDAY. NEXT LOW PRESSURE SYSTEM WILL BE DEVELOPING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY REGION THURSDAY...AND THEN MOVING NORTHEASTWARD ALONG THE FRONT THURSDAY NIGHT INTO FRIDAY AND SATURDAY. MODELS ARE SHOWING PLENTY OF GULF MOISTURE BEING TRANSPORTED NORTHWARD ALONG WITH THE SURFACE LOW. ELECTED TO GO WITH LIKELY POPS ON FRIDAY AS THE SYSTEM MOVES ACROSS THE WESTERN MID ATLANTIC. SATURDAY MORNING MAY BE COLD ENOUGH AT HIGHER ELEVATIONS OUT WEST FOR A MIXTURE OF RAIN AND SNOW. PAST FEW MODEL RUNS HAVE BEEN PRETTY CONSISTANT WITH THICKNESS VALUES WHICH SUPPORT THE MIX. HAVE GONE AHEAD AND ADDED IN MIXTURE IN THE GRIDS FOR NOW. ONLY SLIGHT CHANCE...SO WORDING SHOULD NOT BE SHOWING UP IN THE TEXT PRODUCT YET. TEMPS WILL STILL BE MILD ON THURSDAY. SLIGHT COOLDOWN FRIDAY AS CLOUDS AND PRECIP WILL DOMINATE. SATURDAY WILL BE COOL BEHIND THE FRONT. THEN HEIGHTS RISE BACK UP FOR SUNDAY...WARMING THINGS BACK UP INTO THE 50S AND 60S AGAIN. && .AVIATION... UPPER LOW SLOWLY MOVING EAST OF THE FORECAST AREA. STILL PLENTLY OF LOW CLOUDS AROUND...MAINLY IN THE MVFR RANGE RIGHT NOW. LAST BAND OF PRECIP CURRENTLY WORKING THROUGH ROA...DAN...AND LYH...AND THAT SHOULD BE MOVE EAST OF THOSE SITES BY 09Z. MVFR CLOUDS SHOULD HOLD TOUGH UNTIL LATER THIS MORNING...AROUND 15Z OR SO. THEN EXPECT BREAKS TO FORM...WITH CLOUDS SCATTERING OUT THIS AFTERNOON. CLEAR SKIES TONIGHT. WINDS EXPECTED TO KEEP UP BOTH THIS MORNING AND THEN TONIGHT AFTER 00Z...SO FOG FORMATION SHOULD NOT BE A PROBLEM. GUSTY WINDS WILL REMAIN THROUGH 00Z && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY FOR VAZ015-016 UNTIL 9 AM TUESDAY. NC...WIND ADVISORY FOR NCZ001-002-018 UNTIL 9 AM TUESDAY. WV...NONE. && PM/CL/CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 411 AM EST TUE MAR 29 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058>059- WVZ042>045-300915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 411 AM EST TUE MAR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTHEAST WEST VIRGINIA...SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY IN EFFECT UNTIL 9:00 AM EST TUESDAY FOR CARROLL AND GRAYSON COUNTIES IN VIRGINIA...AND IN ALLEGHANY ASHE AND WATAUGA COUNTIES IN NORTH CAROLINA. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE IN THESE COUNTIES UNTIL 9:00 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS...POTENTIALLY SEVERE...MAY DEVELOP ACROSS THE AREA FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. PM
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442318, 5442317.